• Low red blood cell count - anaemia

    Asked by Connieguth on Monday, March 19, 2018

    Low red blood cell count - anaemia

    Struggling with low red blood cells after chemo. Difficulty catching my breath and even going from my chair to the bathroom without feeling like I'm going to pass out. Any tips or tricks I can use to help feeling so weak?

    17 Answers from the Community

    17 answers
    • cllinda's Avatar
      cllinda

      Have you called the doctor? Have they suggested blood transfusions? If you are very low, they may be sending you for transfusions. I ended up getting transfusions three times during chemo. It did help quite a bit.
      I remember they told me to eat healthy greens and meat but I was too sick to eat.

      6 months ago
    • carm's Avatar
      carm

      You might want to try sitting in front of a fan and also try lowering the temperature. Breathing in cooler air is a bit easier. This is what I have found to be beneficial for most patients with chemo induced anemia. I hope this helps and that you get stronger soon.

      6 months ago
    • Connieguth's Avatar
      Connieguth

      They usually don't think I'm low enough for a transfusion but I've been hospitalized twice and I end up with a transfusion due to diluting my blood with IV fluids. I did notice tonight being in the cold air was helping me take a deeper breath.

      6 months ago
    • HotRodTodd's Avatar
      HotRodTodd

      I don't remember what they are, but aren't there some things to eat that will build red blood cells? Or am I thinking of something else?

      6 months ago
    • BarbarainBham's Avatar
      BarbarainBham

      Stay in close touch with your doctor or nurse who gives you results. I've never heard of it causing difficulty to catch your breath, so be sure they know that. I've had blood clots in my lungs, and a symptom was shortness of breath.

      Off the top of my head, I think red meat is good for hemoglobin. They should advise you on that or give you medicine or transfusion.

      6 months ago
    • suz55's Avatar
      suz55

      Like cllinda, I had a transfusion after my AC treatments. During my Taxol treatments I was dizzy and weak because my blood pressure was too low, so the doctor had me stop my blood pressure medication until I was finished. Besides the green leafy veggies and meat, they suggested iron fortified cereal, such as Total. Best of luck to you. Hope you start feeling better soon!

      6 months ago
    • Shterna's Avatar
      Shterna

      Have the same problem,passed out twice,2 transfusions.Get up very slowly and breathe out,blow out.it's a problem I'm trying to solve for a while now.
      Dr started procrit.Will see if it helps.

      6 months ago
    • cllinda's Avatar
      cllinda

      I got to the point that they had to take me off TCH early.. Had four instead of six. That happens too.

      6 months ago
    • junie1's Avatar
      junie1

      mu problem was a low white blood count, which would casue me to not get chemo treatments,, but I did have to get transfustions several times while going thur chemo. Also I had to see a hemotologist, for my blood,, he gave me B-12 shots,, they were a big help.
      If the cooler temp. helps you, that's great! Might wanna ask the doctors what is best for you.

      6 months ago
    • Rustysmom's Avatar
      Rustysmom

      I'm sorry this is happening to you. Floravital Iron +Herbs was suggested to me while I was on chemo. It is a liquid non-constipating iron supplement. I feel like it helped me keep my strength up and stay out of the hospital. Maybe it can help you with this. Hoping you feel better soon.

      6 months ago
    • Ejourneys' Avatar
      Ejourneys

      Taxol tanked my iron reserves and I had anemia throughout chemo. I didn't need a transfusion, but I was given IV-Feraheme. I also ate iron-rich foods, like bison (which has four times the iron as beef) and cashews.

      Here's more about IV iron used during chemo:
      https://www.pharmacypracticenews.com/download/intravenous_iron_WM.pdf

      6 months ago
    • geekling's Avatar
      geekling

      Lentils, lima beans, pumpkin and squash, prunes, apricots, raisins, sunflower seed, pine nuts, pistachios, all sorts of nuts and seeds, chard, collards, tomato, all sorts of leafy greens ...

      Just eat! Eat freshly. If you cook your food, just lightly steam.

      Best wishes.

      6 months ago
    • barbaraanne's Avatar
      barbaraanne

      I also was slightly Anemic, throughout treatment and for awhile afterwards. I would have the same symptom, getting out of breath just coming up the steps. I started exercising , be it 5 minutes at a time, just walking around the house ( all in a safe environment ) actually helped. I did drink plenty of water and eat fresh fruits. I also was taking vitamin b6 & vit b12 and an Alive multi vit throughout treatment. Always check with your dr., especially if you r still in treatment. It gets better, but takes time.

      6 months ago
    • Connieguth's Avatar
      Connieguth

      Once you were finished with chemo did your strength come back? I'm hopeful and I your suggestions are helpful! Thank you!

      6 months ago
    • BarbarainBham's Avatar
      BarbarainBham

      Connieguth, the most important thing is to immediately discuss this with your doctor and nurse. They will give you solutions that will help your specific situation. That's part of what you pay them to do.

      Don't forget to eat Proteins.

      6 months ago
    • BarbarainBham's Avatar
      BarbarainBham

      Connieguth, please call your doctor THIS MORNING in case they want you to come into their office today. If you are treated, your weakness will be much better after treatment. Let us know how you are. Best wishes.

      6 months ago
    • Connieguth's Avatar
      Connieguth

      After chemo on Friday they gave me two bags of blood. I feel really good on Saturday but losing steam again on Sunday. Appetite pretty good. Eat protein when I can. Meet with my nurse tomorrow. My insurance denied a shot to rev up my red blood cells because it's so expensive.

      6 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.